Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 162, NWS Northern Indiana

July 18, 2006Berrien County, Cass County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jul 18, 2006, 12:10 AM EDT for Berrien County, Cass County, Saint Joseph County, Michigan. It was in force for 80 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2006, 12:10 AM EDT (04:10 UTC)
Expired
Jul 18, 2006, 1:30 AM EDT
In force
80 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Berrien County, MI, Cass County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 12:44 AM EDTTSTM WND GST 60Constantine, MI
Jul 18, 1:30 AM EDTTSTM WND DMGEdwardsburg, MIPOWERLINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 9:04 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 180413
SVRIWX
MIC021-027-149-180530-
/O.NEW.KIWX.SV.W.0162.060718T0410Z-060718T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1210 AM EDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERRIEN COUNTY IN SOUTHWEST MICHIGAN
  CASS COUNTY IN SOUTHWEST MICHIGAN
  ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 130 AM EDT

* AT 1208 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE SEVERE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM SOUTH HAVEN TO 4 MILES WEST OF BATTLE CREEK
  AND WERE MOVING SOUTH AT 30 MPH.

* LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
  PAW PAW LAKE AND LAKE MICHIGAN BEACH...
  WATERVLIET AND COLOMA...
  ST. JOSEPH...BENTON HEIGHTS AND BENTON HARBOR...
  FAIR PLAIN...
  STEVENSVILLE...
  MARCELLUS AND BRIDGMAN...
  CASSAPOLIS...
  THREE RIVERS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS


LAT...LON 4207 8623 4208 8530 4177 8530 4177 8683
      4193 8659 4213 8650 4225 8638 4225 8623

$$
1 follow-up statement
000 
WWUS53 KIWX 180452
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1246 AM EDT TUE JUL 18 2006

MIC021-027-149-180530-
/O.CON.KIWX.SV.W.0162.000000T0000Z-060718T0530Z/
BERRIEN MI-ST. JOSEPH MI-CASS MI-
1246 AM EDT TUE JUL 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR CASS...ST. JOSEPH AND BERRIEN COUNTIES IN SOUTHWEST MICHIGAN...

AT 1242 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE SEVERE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF STURGIS TO 
9 MILES NORTH OF BENTON HARBOR...AND MOVING SOUTH AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MARCELLUS...WATERVLIET...THREE RIVERS... COLOMA... CONSTANTINE... 
DOWAGIAC...VANDALIA...ST. JOSEPH...CASSOPOLIS...EAU CLAIRE...THREE 
OAKS... NILES...NEW BUFFALO... EDWARDSBURG... AND BUCHANAN.

AT 1244 AM EDT SPOTTERS IN CENTREVILLE IN ST. JOSEPH COUNTY MICHIGAN 
REPORTED 60 MPH WINDS. THIS WAS OCCURRING WELL AHEAD OF THE HEAVY 
RAIN AND LIGHTNING ASSOICATED WITH THESE SEVERE THUNDERSTORMS.  DO 
NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER 
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. 

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
TUESDAY MORNING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWEST OHIO.

LAT...LON 4207 8623 4208 8530 4177 8530 4177 8683
      4193 8659 4213 8650 4225 8638 4225 8623

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:18 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 17, 9:18 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
918 PM EDT MON JUL 17 2006

.UPDATE...
WILL BE UPDATING ZONES/GRIDS FOR SEVERE THUNDERSTORM WATCH 610
WHICH WILL BE N EFFECT UNTIL 07Z FOR THE WRN HALF OF THE CWFA.
THE COLD FRONT WILL TO MOVE INTO A HIGHLY UNSTABLE AIRMASS
...PARTICULARLY OVER THE WRN CWFA. THE CAP WHICH HAD BEEN IN PLACE
IS NOW WEAKENING BASED ON LATEST MODEL SOUNDING DATA. THUNDERSTORMS
WILL HAVE THE CAPABILITY TO PRODUCE LARGE HAIL AND DAMAGING
WINDS.
&&

.PREV DISCUSSION...

AVIATION...
AT 22Z...A COLD FRONT STRETCHED FROM NRN LOWER MI...SOUTHWEST INTO
SRN WISCONSIN...THEN INTO ERN IOWA...NW MO...AND NRN KS.  THIS FRONT
IS FCST TO MOVE SOUTHEAST THROUGH THE TAF REGION OVER THE NEXT 12 TO
15 HOURS.

SATELLITE IMAGERY AND SOUNDING ANALYSIS INDICATE THAT THE AIR ACRS
NRN INDIANA STILL REMAINS UNDER THE INFLUENCE OF A CAPPING
INVERSION.  AS THE FRONT MOVES INTO THE REGION...SOMEWHAT COOLER AIR
ALOFT...COMBINED WITH LOW LVL CONVERGENCE AND UPR LVL SUPPORT FROM A
S/WV...SHOULD WEAKEN THE CAP...RESULTING IN SCATTERED SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF THE FRONT.  ATTM...IT STILL LOOKS
LIKE KSBN HAS THE HIGHEST CHC OF EXPERIENCING A SHOWER/THUNDERSTORM
THAN KFWA DUE BETTER DYNAMICS AND HIGH INSTABILITY.   SINCE THE
ACTIVITY WILL BE SCATTERED IN NATURE...WILL MAINTAIN VCTS AT KSBN
AND WILL INCLUDE A CB CLOUD DESCRIPTOR AT KFWA.  WILL CONTINUE TO
MONITOR RADAR AND LATEST MODEL DATA TRENDS TO SEE IF A TEMPO TSRA OR
PREDOMINANT TSRA WILL BE NEEDED IN ANY OF THE TAF VIA AN AMENDMENT.
OTHERWISE...THE FRONT IS FCST TO MOVE THROUGH KSBN AROUND 09Z AND
KFWA AROUND 12Z.  AFTER FRONTAL PASSAGE...A SFC RIDGE OF HIGH
PRESSURE WILL BUILD INTO THE REGION...ALLOWING THE AIR TO
STABILIZE.  VFR CONDITIONS CAN BE EXPECTED THROUGH THE TAF
PERIOD...EXCEPT WHERE THUNDERSTORMS OCCUR...WHICH WILL DROP VSBYS
INTO THE IFR CATEGORY.

SHORT TERM...
TONIGHT AND TUESDAY. CONDITIONAL FORECAST WITH RESPECT TO TSRA
OVERNIGHT. EXTREME INSTABILITY UPSTREAM ERN WI/NRN IL WITH SBCAPES
5000-5500 J/KG IN REGION OF SUFFICIENT DEEP LAYER SHEAR ON ORDER OF
30-40 KTS FOR SEVERE STORMS. TWO SHORTWAVES EMBEDDED IN APPROACHING
LONGWAVE TROF IN ERN WI AND ANOTHER NEAR MSP. INSTABILITY STRONGLY
DIURNAL IN NATURE WITH CAP OF OVER 100 J/KG ACROSS OUR CWA. UPSTREAM
CONVECTION...APPROACH OF WEAK MID LEVEL THERMAL TROF AND ZONE OF
1000-900MB SURFACE CONVERGENCE SHOULD BE SUFFICIENT TO ALLOW TSRA TO
CONTINUE BEYOND 01Z WHEN NEARING CWA. DEEP STABLE BOUNDARY LAYER
OVER LAKE MICHIGAN AND TIMING OF TSRA SHOULD PRECLUDE A WIDESPREAD
SEVERE EVENT. SHRA/TSRA CHANCES CONTINUE TO DECREASE AS FRONT MOVES
TO SOUTHERN CWA BY DAYBREAK. FEW CHANGES TO TEMPS...AIMED FOR A
LARGER THERMAL GRADIENT WITH FRONT TONIGHT AND WITH SHALLOW WARM AIR
REMAINING SOUTH OF TUESDAY...RAISED SOUTHERN ZONES A FEW.

LONG TERM...
TUESDAY NIGHT TO MONDAY...

FORECAST CHALLENGE FOR THE EXTENDED FORECAST PERIOD IS TIMING OF THE
TRANSITION TO COOLER WEATHER.

LONG WAVE RIDGE NOW DOMINATING THE WEATHER OVER THE WESTERN LOWER
GREAT LAKES REGION WILL SLOW RETROGRADE TO THE WEST ALLOWING COOLER
AIR FROM CANADA TO FILTER SOUTH BY THE UPCOMING WEEKEND. HIGH
TEMPERATURES BY SUNDAY WILL ONLY BE IN THE LOWER 80S...AROUND NORMAL
FOR THIS TIME OF YEAR.

ECMWF/GFS/GEM MODEL GUIDANCE ALL SHOW THIS PATTERN DEVELOPING.
CURRENT WATER VAPOR LOOP SHOWS A SERIES OF SHORT WAVE TROF IN THE
MID AND UPPER LEVELS OF THE ATMOSPHERE CROSSING CANADA. EACH TROF
WILL HELP TO CARVE OUT A LONGWAVE TROF OVER THE EASTERN THIRD OF THE
UNITED STATES. THUS COOLER CANADIAN AIR MASSES WILL BE ALLOWED TO
MOVE SOUTH OVER THE THE GREAT LAKES REGION. THE GFS WAS PREFERRED
AND USED IN MAKING THIS FORECAST.

THE RIDGE WILL BUILD BACK NORTH AFTER TUESDAYS FRONT WASHES OUT TO
OUR SOUTH. WARM AIR WILL RETURN ALLOWING TEMPERATURES TO REACH THE
90 DEGREE MARK ON WEDNESDAY AND ALSO ON THURSDAY.

THE SECOND IN A SERIES OF SHORT WAVES WILL CROSS THE AREA THURSDAY
AND THURSDAY NIGHT BRINGING A CHANCE OF THUNDERSTORMS. NAM MODEL
PRECIPITABLE WATER IN THE 1.5 TO 2 INCH RANGE/1900 - 2400 K/KG
CAPE/HELICITY 100 - 150 WILL INTERACT WITH THE ASSOCIATED COLD FRONT
AS IT SWEEPS SOUTH RAISING THE POSSIBILITY OF SEVERE WEATHER
THURSDAY AFTERNOON. THIS SYSTEM WILL USHER IN COOLER WEATHER FRIDAY
DROPPING HIGH TEMPERATURES BACK INTO THE LOW TO MID 80S. COOLER
WEATHER WILL PREVAIL ON SATURDAY AND INTO SUNDAY WITH HIGHS ONLY
REACHING THE LOWER 80S.

A THIRD SHORT WAVE WILL CROSS THE AREA SUNDAY AFTERNOON BRINGING
ANOTHER CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON. WITH MONDAY
EXPECTED TO BE DRY FOR NOW.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...98
AVIATION...HICKMAN
SHORT TERM...15
LONG TERM...06
Hazardous weather outlook, Jul 17, 3:31 PM EDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
331 PM EDT MON JUL 17 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-181945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
231 PM CDT MON JUL 17 2006 /331 PM EDT MON JUL 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING. HEAT
INDICES WILL BE BETWEEN 98 AND 102 WITH ACTUAL AIR TEMPERATURES IN
THE LOWER 90S. THERE IS ALSO A CHANCE FOR THUNDERSTORMS LATE
TONIGHT. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS THE
PRIMARY HAZARD. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY...THEN AGAIN THURSDAY
AND SUNDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY.
IT IS TOO EARLY TO DETERMINE THE RISK OF SEVERE WEATHER FOR
THURSDAY AND SATURDAY. STAY TUNED FOR UPDATED FORECASTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND TUESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-181945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
331 PM EDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG SOUTHWEST WINDS OF 15 TO 20 KTS THIS AFTERNOON WILL
INCREASE THE RISK OF RIP CURRENTS ALONG THE LAKE MICHIGAN SHORE.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS LATE TONIGHT. A FEW
STORMS COULD BE SEVERE WITH DAMAGING WINDS THE PRIMARY HAZARD.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY...THEN AGAIN THURSDAY
AND SUNDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY. IT IS
TOO EARLY TO DETERMINE THE RISK OF SEVERE WEATHER FOR THURSDAY AND
SUNDAY. STAY TUNED FOR UPDATED FORECASTS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Jul 17, 11:55 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1155 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     TSTM WND DMG     5 W HILLSDALE           41.93N 84.73W
07/17/2006                   HILLSDALE          MI   EMERGENCY MNGR

            TREE DOWN ON US 12

&&

MSCOTT

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:24 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale66 min
Jul 18, 12:36 AM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale69 min
Jul 18, 1:28 AM EDTSevere Thunderstorm WarningIWXBerrien, Cass47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.